Thunderstorm Wind, Corson
- When
- August 17, 1:48 AM MST
- Where
- Corson County, 3.88 mi W of Trail City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.470, -100.810
Brief but intense heavy rainfall from thunderstorms, on top of weeks of wet weather, resulted in additional flooding across Marshall, Hamlin, Codington, and Deuel counties starting on the 17th and persisting well into the 18th. 5 inches by the CoCoRaHS observer in Hayti.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Brief but intense heavy rainfall from thunderstorms, on top of weeks of wet weather, resulted in additional flooding across Marshall, Hamlin, Codington, and Deuel counties starting on the 17th and persisting well into the 18th. An estimated 3 inches of rain fell in Lake Poinsett, while 1.63 inches was recorded by the COOP sensor 20 miles north northeast of Aberdeen, 1.62 inches was submitted by the CoCoRaHS volunteer in Claremont, and 1.5 inches by the CoCoRaHS observer in Hayti. Flooding was most prominent in urban areas such as Aberdeen where multiple roads and intersections flooded. Clear Lake and Lake Poinsett would also see significant water issues.
These storms would also generate sporadic strong winds, with a gust of 63 mph recorded at the Aberdeen Regional Airport. A 61 mph gust was recorded by the South Dakota Department of Transportation mesonet station 4 miles west of Trail City, and a gust to 62 mph at the South Dakota State University mesonet station near La Plant.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 16, 11:47 PM MST, 2 hours 1 minute earlier. Its key messages:
Area Forecast Discussion National Weather Service Aberdeen SD 147 AM CDT Sun Aug 17 2025 .KEY MESSAGES... - Marginal risk (level 1 of 5) for severe weather from south central SD into southern areas of northeast SD and west central MN today. Main threats are for severe wind gusts and hail. -There is also a slight risk for excessive rainfall over northeastern SD and west central MN today into Monday morning. - There is another marginal risk (level 1 of 5) for severe weather over central SD Monday. Main threats are for severe wind gusts and hail. && .DISCUSSION... Issued at 146 AM CDT Sun Aug 17 2025 As of 7z, severe and near-severe storms are moving from western SD into central SD. Additionally, there are storms developing along the boundary over southern SD that are trying to work their way into northeastern SD. The line over central SD looks to continue moving east while the other line moves northeast through SD into the morning hours. A parked frontal boundary continues to sit over southern SD though the day today. This boundary looks to continue to develop precipitation and storms through the day today and into the evening. The instability and moisture is there for storms to continue to develop in this precipitation. Increased shear along the frontal boundary this afternoon over eastern SD could lead to the potential for a tornado or two. For storms that have moved away from the front, the main threat will be mainly for severe winds and a smaller threat for quarter sized hail. Additionally, with storms moving over the same area there is a threat for flooding, with WPC's excessive rainfall outlook highlighting a slight risk of flooding over eastern SD. On another note, there will be increasing elevated smoke moving in this afternoon over central and parts of northeastern SD. This smoke look to stay mostly elevated, though some smoke might be near the surface west of the Missouri River. The frontal boundary looks to move south during the day Monday. This will shift the threat for severe storms to the south. The lee of the Rockies trough will still have the potential for storms to develop over western SD and move east. Instability over central SD could support storms moving over central SD Monday evening. The instability does start to decrease once moving east of the Missouri River. This then reduces the risk for severe storms over northeastern SD. Because of this, SPC has a marginal risk for severe storms over central SD, with the main threats being severe wind and hail. Monday evening, the upper and mid levels of the atmosphere are forecasting a high pressure to start developing over AZ and NM. This high pressure will help to create an upper and mid level ridge that moves over western areas of SD though the end of the work week. Some weaker areas of surface high pressure try to develop over central and eastern SD through Thursday, reducing the chances for precipitation moving over the state. Temperatures during this time will increase, leading to higher temperatures over central SD. Max temperatures could get into the low to upper 90s through the mid and end of the work week over central SD and low to upper 80s over northeastern SD. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1209 AM CDT Sun Aug 17 2025 Terminals KABR,KATY,KPIR,KMBG Showers and storms will be moving through the sites tonight, causing VFR conditions to become MVFR and IFR. Some of these storms could be severe, with strong wind gusts and the potential for hail. The threat for storms and showers exists into the early morning hours for most sites, with the threat forecast to continue for KATY into the afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && DISCUSSION...12 AVIATION...12
Hazardous Weather Outlook National Weather Service Aberdeen SD 356 AM CDT Sat Aug 16 2025 SDZ003>006-009>011-015>020-022-033>037-045-048-051-170900- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Day-Dewey-Potter- Faulk-Spink-Clark-Codington-Hamlin-Stanley-Sully-Hughes-Hyde-Hand- Jones-Lyman-Buffalo- 356 AM CDT Sat Aug 16 2025 /256 AM MDT Sat Aug 16 2025/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a slight risk, or level 2 out of 5, for severe storms this evening and into the overnight hours. These storms could have damaging winds up to and in excessive of 60 mph as well as large hail of an inch or greater in diameter. Locally heavy rainfall is also a threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A marginal risk, or level 1 out of 5, is in place for severe storms Saturday and again Sunday. Main threats will be damaging winds to around 60 mph and large hail to around 1 inch in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. MNZ039-046-SDZ007-008-021-023-170900- Traverse-Big Stone-Marshall-Roberts-Grant-Deuel- 356 AM CDT Sat Aug 16 2025 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. There is a marginal risk, or level 1 out of 5, for severe storms this evening and into the overnight hours. These storms could have damaging winds up to and in excessive of 60 mph as well as large hail of an inch or greater in diameter. Locally heavy rainfall is also a threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A marginal risk, or level 1 out of 5, is in place for severe storms Saturday and again Sunday. Main threats will be damaging winds to around 60 mph and large hail to around 1 inch in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed.
The Bismarck radar (KBIS), 145 km away, was scanning. The volume nearest the first event began at 08:46 UTC.
7 flood, 4 thunderstorm wind. Local standard time, as filed.
A trained spotter reported that Hidewood creek came out of banks due to heavy rain over the last several days.
The Marshall County Emergency Manager reported flooding on multiple roads located south of Langford in Day county. Flooding was also reported along the creek located near the Back Forty Beef Farm, 5 miles southeast of Pierpont.
Marshall County Emergency Management relayed that multiple rural roads and intersections have running water across them from recent heavy rainfall in and around the towns of Langford, Amherst, Britton and Newport Colony.
A trained spotter reported flooding in the Lake Poinsett area, with water over some roadways.
Photos posted to social media show several inches of standing water within the town of Clear Lake.
The Hamlin County Sheriffs Office reports numerous secondary roads have water over them including 465th Ave. north of Estelline.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290755, 1290756, 1290757, 1290758, 1290763, 1290764, 1291011, 1291010, 1290765, 1291009, 1290766.